Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Fort Worth, TX

June 4, 2005Eastland County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 4, 2005, 8:39 PM CDT for Eastland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 8:39 PM CDT (01:39 UTC)
Expired
Jun 4, 2005, 11:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

The radar

The Dyess AFB radar (KDYX), 34 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3271 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 050140
FFWFWD
TXC133-050445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
839 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1145 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
VERY HEAVY RAIN FROM A SEVERE THUNDERSTORM WEST OF CISCO ALONG THE 
EASTLAND COUNTY LINE.  DOPPLER RADAR ESTIMATES INDICATE 2 TO LOCALLY 
4 INCHES OF RAIN HAS FALLEN IN THIS AREA AND ADDITIONAL HEAVY RAINS 
ARE LIKELY THROUGH 10 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CISCO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3221 9911 3222 9885 3251 9882 3250 9909

$$

07/BB
2 follow-up statements
000 
WGUS74 KFWD 050154
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
853 PM CDT SAT JUN 4 2005

TXC133-050445-
EASTLAND TX-
853 PM CDT SAT JUN 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR NORTHWESTERN
EASTLAND COUNTY...

AT 853 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED INTERSTATE 20 
CLOSED WEST OF THE EASTLAND - CALLAHAN COUNTY LINE DUE TO FLOODING. 
A SEVERE THUNDERSTORM LOCATED OVER THE COUNTY LINE HAS PRODUCED 
SOFTBALL SIZED HAIL AND TORRENTIAL RAINS. DAMAGE TO VEHICLES AND 
ROOFS HAS BEEN REPORTED IN CALLAHAN COUNTY. THIS STORM CONTINUES TO 
PRODUCE VERY HEAVY RAIN AND LARGE HAIL...AND IS MOVING EAST AT 10 
MPH. THIS SLOW MOVEMENT INCREASES THE FLOODING POTENTIAL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTLAND AND 
CISCO. BE EXTREMELY CAUTIOUS ON INTERSTATE 20 IN WESTERN EASTLAND 
COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. LESS THAN THREE FEET
OF OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3224 9913 3230 9879 3252 9878 3253 9910

$$
000 
WGUS74 KFWD 050259
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1000 PM CDT SAT JUN 4 2005

TXC133-050445-
EASTLAND TX-
1000 PM CDT SAT JUN 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR NORTHWESTERN
EASTLAND COUNTY...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STRONGEST THUNDERSTORMS HAD MOVED OUT OF EASTLAND COUNTY. 
HOWEVER...ADDITIONAL THUNDERSTORMS HAD DEVELOPED JUST WEST OF THIS 
AREA...AND MAY MOVE INTO NORTHWEST EASTLAND COUNTY AFTER 1030 PM.

DOPPLER RADAR ESTIMATES INDICATE IN EXCESS OF 6 INCHES OF RAIN HAS 
FALLEN ACROSS EXTREME NORTHWEST EASTLAND COUNTY WEST OF CISCO. 
INTERSTATE 20 HAS BEEN REOPENED IN THIS AREA...ALTHOUGH HIGH WATER 
LIKELY REMAINS IN SPOTS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE 
AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3224 9913 3230 9879 3252 9878 3253 9910

$$

07/BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:50 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
250 PM CDT SAT JUN 4 2005

.DISCUSSION...
THUNDERSTORM/SEVERE WEATHER POTENTIAL TONIGHT IS PRIMARY FORECAST
CHALLENGE. SPECIAL 18Z SOUNDING REVEALS A SUBSTANTIAL WARMING
AROUND 850 MB RESULTING IN A STRONG CAP AT KFWD. MODIFYING THE
SOUNDING WITH 95/72 SUGGESTS INITIATION SHOULD OCCUR ACROSS
WESTERN NORTH TEXAS WITH NEARLY 5000 J/KG OF SBCAPE. SHORT-RANGE
MODELS SHOW A WEAK SHORTWAVE THAT WILL MOVE ACROSS WESTERN TEXAS
THIS AFTERNOON AND ACROSS CENTRAL SECTIONS TONIGHT. EXPECT
SCATTERED INTENSE CONVECTION TO DEVELOP AFTER 22Z ALONG OR JUST
WEST OF WESTERN BORDER OF CWA AND MOVE GENERALLY EAST THIS
EVENING. HAVE KEPT HIGHEST CHANCE CATEGORY POPS IN NW COUNTIES...
WITH ONLY SLIGHT CHANCE IN FAR EASTERN AREAS. MENTIONED SEVERE ALL
BUT EASTERN COUNTIES TONIGHT. POTENTIAL FOR VERY LARGE HAIL AND
DAMAGING DOWNBURST WINDS AS STORMS SHOULD DEVELOP SUPERCELL
STRUCTURE ...AND POSSIBLY ORGANIZE INTO A MESOSCALE CONVECTIVE
SYSTEM OVER NORTHERN COUNTIES GIVEN PRESENCE OF MID LEVEL DRY AIR
TO ASSIST WITH COLD POOL GENERATION.

KEPT CHANCE CATEGORY POPS SUNDAY DUE TO RESIDUAL PRECIP FROM
EXPECTED OVERNIGHT CONVECTION AND SINCE ADDITIONAL DEVELOPMENT
APPEARS POSSIBLE ALONG DRYLINE.  FOR UPCOMING WEEK...KEPT
PRECIPITATION CHANCES MAINLY SOUTHEAST AREAS DUE TO POTENTIAL FOR
SEABREEZE-INITIATED STORMS TO MOVE INTO THESE AREAS. WEAK MID-LEVEL
TROUGH INDICATED BY GFS AROUND 120 HOURS SHOULD ALSO HELP FOCUS
BEST CHANCES IN THIS AREA. FORECAST TEMPERATURES ARE VERY CLOSE TO
PREVIOUS FORECAST AND TO GUIDANCE NUMBERS.   07/BB

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  91  74  93 /  30  20  20  10
WACO, TX              72  92  72  94 /  30  20  20  20
PARIS, TX             71  91  71  91 /  30  30  20  10
DENTON, TX            72  91  72  92 /  40  20  20  10
MCKINNEY, TX          73  91  72  92 /  30  20  20  10
DALLAS, TX            74  91  74  93 /  30  20  20  10
TERRELL, TX           73  91  73  92 /  30  20  20  10
CORSICANA, TX         73  92  73  93 /  30  20  20  20
TEMPLE, TX            72  92  72  94 /  30  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Jun 4, 3:38 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT SAT JUN 4 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
338 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR LOCATIONS TO THE NORTHWEST OF A LINE FROM KILLEEN...
TO WACO AND PARIS...INCLUDING THE DALLAS-FORT WORTH METROPLEX.

AN EXTREMELY UNSTABLE ATMOSPHERE AND MODERATE WIND SHEAR WILL BE IN
PLACE ALONG AND TO THE EAST OF THE DRYLINE LATE THIS AFTERNOON.
THUNDERSTORMS WILL RAPIDLY DEVELOP FROM NORTHWEST INTO WEST-CENTRAL
TEXAS BY LATE AFTERNOON...AND SPREAD INTO THE WESTERN AND NORTHERN
PORTIONS OF NORTH TEXAS BY EARLY EVENING. ISOLATED TORNADOES...VERY
LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL LIKELY OCCUR WITH ANY
STORMS THAT DEVELOP OR MOVE INTO NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
ON SUNDAY...AS A WEAK FRONTAL BOUNDARY STALLS NEAR THE RED RIVER. THE
PRESENCE OF THE BOUNDARY...COUPLED WITH AN EXTREMELY UNSTABLE AIRMASS
FORECASTED TO DEVELOP...WILL RESULT IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

A DEVELOPING UPPER LEVEL RIDGE WILL LEAD TO LESS COVERAGE OF
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS NEXT WEEK.
HOWEVER...THE FOCUS WILL SHIFT TO THE SOUTHEASTERN PORTION OF THE
AREA...AND CLOSER TO THE SEABREEZE BOUNDARY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY AFTER 600 PM CDT ACROSS THE SLIGHT RISK
AREA.

65/DD

In the hours before

Special weather statement, Jun 4, 4:21 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
421 PM CDT SAT JUN 4 2005

TXZ100-042145-

YOUNG-
421 PM CDT SAT JUN 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 5 MILES WEST OF MURRAY...OR 18 MILES WEST OF
GRAHAM...MOVING EAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM...MURRAY AND SOUTH
BEND.

THIS STORM HAS THE POTENTIEL TO DEVELOP QUICKLY TO SEVERE
LEVELS...AND A SEVERE WEATHER WARNING MAY BE NEEDED FOR PORTIONS OF
YOUNG COUNTY BEFORE 445 PM. REMAIN ALERT IF YOU ARE IN THE PATH OF
THIS DEVELOPING STORM.

07/BB
Special weather statement, Jun 4, 4:21 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO SPELLING
NATIONAL WEATHER SERVICE FORT WORTH TX
421 PM CDT SAT JUN 4 2005

TXZ100-042145-

YOUNG-
421 PM CDT SAT JUN 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 5 MILES WEST OF MURRAY...OR 18 MILES WEST OF
GRAHAM...MOVING EAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM...MURRAY AND SOUTH
BEND.

THIS STORM HAS THE POTENTIAL TO DEVELOP QUICKLY TO SEVERE
LEVELS...AND A SEVERE WEATHER WARNING MAY BE NEEDED FOR PORTIONS OF
YOUNG COUNTY BEFORE 445 PM. REMAIN ALERT IF YOU ARE IN THE PATH OF
THIS DEVELOPING STORM.

07/BB
Special weather statement, Jun 4, 4:56 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
456 PM CDT SAT JUN 4 2005

TXZ129-042230-

EASTLAND-
456 PM CDT SAT JUN 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
SEVERE THUNDERSTORM IN COLEMAN COUNTY MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL ENTER WESTERN SECTIONS OF EASTLAND COUNTY AFTER 5 PM.

CITIES IN THE PATH OF THIS STORM INCLUDE CARBON...CISCO...EASTLAND
AND RANGER.

SEVERE WEATHER WARNINGS ARE LIKELY FOR PORTIONS OF EASTLAND COUNTY
AS THIS STORM APPROACHES BETWEEN 5 PM AND 6 PM.

07/BB
Special weather statement, Jun 4, 5:48 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
548 PM CDT SAT JUN 4 2005

TXZ129-141-042315-

COMANCHE-EASTLAND-
548 PM CDT SAT JUN 4 2005

...SIGNIFICANT WEATHER UPDATE FOR EASTLAND AND COMANCHE COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED TWO
SEVERE THUNDERSTORMS IN SOUTHERN CALLAHAN AND NORTHEAST COLEMAN
COUNTIES MOVING NORTHEAST AT 35 MPH.  THESE STORMS WILL ENTER
WESTERN SECTIONS OF EASTLAND AND COMANCHE COUNTIES BETWEEN 6 PM AND
645 PM THIS EVENING. SEVERE WEATHER WARNINGS ARE LIKELY AS THESE
STORMS APPROACH. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

CITIES IN THE PATH OF THESE STORMS INCLUDE CARBON...CISCO...COMANCHE...
DE LEON...EASTLAND...GORMAN AND RANGER.

07/BB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:12 PM CDTSevere Thunderstorm WarningFWDYoung34 min
Jun 4, 7:16 PM CDTSevere Thunderstorm WarningFWDEastland59 min
Jun 4, 8:09 PM CDTSevere Thunderstorm WarningFWDEastland66 min
Jun 4, 9:08 PM CDTSevere Thunderstorm WarningFWDEastland41 min
Jun 4, 10:31 PM CDTSevere Thunderstorm WarningFWDMontague49 min
Jun 4, 11:17 PM CDTSevere Thunderstorm WarningFWDStephens51 min
Jun 4, 11:46 PM CDTSevere Thunderstorm WarningFWDYoung49 min
Jun 4, 11:50 PM CDTSevere Thunderstorm WarningFWDMontague43 min
Jun 5, 12:20 AM CDTSevere Thunderstorm WarningFWDCooke44 min
Jun 5, 3:41 AM CDTSevere Thunderstorm WarningFWDParker, Tarrant64 min
Jun 5, 4:43 AM CDTSevere Thunderstorm WarningFWDTarrant50 min
Jun 5, 5:20 AM CDTSevere Thunderstorm WarningFWDDallas60 min
Jun 5, 5:49 AM CDTSevere Thunderstorm WarningFWDTarrant59 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.